Depression

25 August 2011

Antidepressant tied to heart risk

High doses of the popular antidepressant Celexa (Cipramil in SA) can cause potentially fatal abnormal heart rhythms and should no longer be prescribed to patients, the FDA has said.

High doses of the popular antidepressant Celexa (known as Cipramil in South Africa) can cause potentially fatal abnormal heart rhythms and should no longer be prescribed to patients, the US Food and Drug Administration has said.

Doses of Celexa (citalopram hydrobromide) greater than 40 milligrams a day can cause changes in the electrical activity of the heart, which can lead to abnormal heart rhythms, including a potentially deadly arrhythmia known as Torsade de Pointes, according to the agency.

Patients at high risk for changes in the electrical activity of the heart include those with pre-existing heart conditions (including congestive heart failure) and those prone to low levels of potassium and magnesium in the blood, the FDA said.

Even though studies have not found that doses higher than 40 mg a day offer any benefits to patients with depression, Celexa's drug labelling previously stated that some patients may require a dose of 60 mg a day, the agency noted.

The label has been revised to include the new dosage limit as well as information about the potential for abnormal heart electrical activity and rhythms.

Celexa belongs to a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), which also include widely used medications such as Paxil, Prozac and Zoloft.

More information

The American Academy of Family Physicians has more about antidepressants.


(Copyright © 2010 HealthDay. All rights reserved.)

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Add your comment
Comment 0 characters remaining

Ask the Expert

Depression expert

Michael Simpson has been a senior psychiatric academic, researcher, and Professor in several countries, having worked at London University in the UK; McMaster University in Canada; Temple University in Philadelphia, USA.; and the University of Natal in South Africa.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules